I've had this happen before. It's very frustrating. If nothing happens (or very little)after a couple correction boluses then I change the site. Not really sure why it happens. Sometimes I wish the cannula had a little camera on the end so I could see what the heck was happening just under my skin :)
There are two things that can happen - either the insulin becomes ineffective (which can happen if the pump itself gets too warm or the insulin is just old) OR the site goes bad.
Sites do go bad. I find that absorption can sometimes decrease significantly after about day 3. And sometimes it's just a bad spot. I usually change my site first because, more often than not, that is the issue. If that still doesn't help, I swap out the insulin and try a fresh bottle.
Also, once I get high, I have a hard time bringing my BGs down, especially if I've been high for awhile. When you go high, you develop some resistance to insulin and so you need more than you might think to bring yourself back into range.
Yeah. I changed out the site (same insulin but kept in a box in a cool part of the house) and BAM the drop in sugar was like scary. I went from hanging futiley in the 300s to 150 in like an hour. Didn't feel too good :/
I have sites suddenly stop working pretty regularly. Normal sites seem to last me about two days before they just stop working, I suspect due to allergies. If I don't put Tegaderm down under the site then they last a day at most.
My readings literally will go from great to high with large ketones in a matter of hours. It drives me crazy. The cannula is rarely bent or kinked in any way, but the site is usually really red and itchy and has hives at or around the insertion point, which is what makes me pretty sure it's a problem with allergies. Usually sites start getting itchy after about half a day of being in, and the site stays itchy for about a day even after the set has been removed.
I envy people who can keep sites in for three or four days. No matter what, my body just seems to take them out after two.
I used to have that reaction when I was injecting Levemir. So far no major issues with the pump sites... but i'd say just about once or twice a month they just give up on me.
I had that too, Jen, - Itchy red hive-ish thing with each new set... I tried stainless steel sets and that phenomenon disappeared. I guess maybe I was/am allergic to teflon (part of plastic cannulae) but when I undo a site now with the stainless steel needle, there's just a little hole, no inflammation. Better by far.
I should use stainless steel, but the last batch of sets I got I forgot to re-order those and ordered the Teflon kind, so I'm using those up before re-ordering the stainless steel ones. I think I'm allergic to both the cannula and the adhesive, as even the stainless steel ones get itchy if I don't put Tegaderm down; just not nearly as bad as the Teflon ones which always have a big welt around where the cannula is inserted.
I find that once I've gone through all the insulin in the cartridge (~190 u), the site is gone, almost like it's saturated or something. This can be be frustrating, especially if I'm sick, since I go through insulin like crazy when I'm sick.